Jump to content
CrazyBoards.org

Recommended Posts

Hi All,

     It took me forever, but I finally titrated up to 200mg of Lamictal over the course of over a year (I know... way too slow).  Every time I went up 25mg I felt flu-like for weeks, with intense anxiety.  Once I "leveled off" I would feel fine for a while, then get grouchy, irritable, tired, depressed, etc all over again (I'm BP2).  The higher I went on Lamictal, the more my moods stabilized, but they stabilized into a constant severe anxiety (I am very outgoing and for 1.5 yrs I've essentially avoided people except my family).  They also stabilized into tiredness, very blah feeling, and overall just depressed and not excited about life at all.  I could've kept going up and may have stabilized more, but every time I did increase, I felt worse.

I recently went down from 200mg to 175, and felt somewhat better/less anxious.  I felt good enough to be confident to go down again.  I went to 150mg and now I'm back pissy, irritated, depressed 2-3 days out of the week, etc.  However... I'm very much more alive feeling now though, and when I'm happy, I'm actually HAPPY.  I'm not manic, I'm just my happy-go-lucky self.  The anxiety is still there, but it's less than before (not so many ruminating thoughts).

I feel screwed... if I stay high on the mg I'm more level.. but it's a terrible place to be... blah all the time.  If I go down, I feel better but then my moods swing again.  Should I try something else?  Maybe Lithium would be better for me.  I kinda feel lost... damned if I do, and damned if I don't.  :(

Thanks,

Heygrain

Share this post


Link to post
Share on other sites

It sounds like either lamotragine isn't the right medication for you, or that you might need to combine it with something else. Everyone seems to have a different opinion on it, but many people with BPII do take antidepressants along with a mood stabilizer since it's common to need more anti-depressant action than the mood stabilizer alone. Or maybe a different mood stabilizer will work better for you.

Share this post


Link to post
Share on other sites

What about leaving the lower dose and adding a touch of lithium or an atypical? 

Share this post


Link to post
Share on other sites

Yes, I'm starting to think Lithium may be a better route to go... but it took me so long to build up to my current dose on Lamictal I'm terrified to go off of it.  If I start cycling more and feel like crap, I would REALLY hate to try and build back up again... not sure I could stomach it.  

I may try to move over to Lithium... it sounds better, but you also hear all of the horror stories that go along with it.  :(

Thanks everybody!

2 hours ago, looking for answers said:

lamictal i  metaboloze fast but went up tp 350, it was "ok" but wasnt for me lithium far better

Hi, in what way was it better?  I want to quit feeling so "flat", anxious (ruminating thoughts) and depressed.  Thanks.

Share this post


Link to post
Share on other sites
4 hours ago, heygrain said:

I may try to move over to Lithium... it sounds better, but you also hear all of the horror stories that go along with it.  :(

Hi, in what way was it better?  I want to quit feeling so "flat", anxious (ruminating thoughts) and depressed.  Thanks.

When my diagnosis was corrected from MDD to BP2, I was on 60mg of duloxetine and cycling pretty hard. Dropped the duloxetine to 30mg and started on lamotrigine. Slow titration of course and I also felt the "roller coaster" of a titration it was. I've been on a lot of different medications but lamotrigine had the most "dynamic" activation period in that the way it made you feel was kind of all over the place. Whereas most medications have a particular M.O. when you start up. Escitalopram for example has a paradoxical but fairly consistent startup where it's activating in the beginning but more sedating after chronic use. And while it's like the gold standard after paroxetine for anxious depression it actually makes anxiety worse for a lot of people when they start. Lamotrigine on the other hand starts out making you feel anxious and panicky in the beginning then MAYBE normal for a few days then probably either pissy/irritable or depressed for a few more days before you level out. It happens after every increase or decrease and even though lamotrigine doesn't have a particularly long half-life, it always feels like it takes at least 1 week if not 2 weeks after a dose change before it "levels out".

My personal experience comparing lamotrigine to lithium though, I felt WAY more normal on lamotrigine. Lithium just made me feel sick. It was certainly effective at reducing my melancholy but I NEVER felt like myself. I only lasted maybe 10 days and only got up to 600mg (CR). Now, if I had to be hospitalized and was suicidal, I would probably ask for lithium specifically to take while I'm inpatient and maybe for a few weeks after that but it's not something I would use as maintenance. Another thing too is that I take Truvada as HIV PrEP which is hard on the kidneys. Lithium is as well and I didn't want to take two medications with known nephrotoxicity at the same time. Over the past several years though we found that mania was more problematic for me. My depressive episodes always followed extended hypomanic episodes. So if we got those under control, the full depressive episodes were generally fewer and further between and we could treat those with an antidepressant. In the end valproate was better for me than lamotrigine.

If you think that cycling in particular is a problem for you, valproate would generally be a better option. A person with bipolar disorder that leans more towards mania and/or rapid cycling has a somewhat better chance of responding to valproate than lithium, but valproate generally has next to no antidepressant effect, where lithium is proven to be effective for bipolar depression. So for me, valproate is the ultimate medication for achieving a better baseline, but I still have to use vortioxetine, brexpiprazole, and lisdexamfetamine to close the gap.

Share this post


Link to post
Share on other sites
1 hour ago, browri said:

If you think that cycling in particular is a problem for you, valproate would generally be a better option. A person with bipolar disorder that leans more towards mania and/or rapid cycling has a somewhat better chance of responding to valproate than lithium, but valproate generally has next to no antidepressant effect, where lithium is proven to be effective for bipolar depression. So for me, valproate is the ultimate medication for achieving a better baseline, but I still have to use vortioxetine, brexpiprazole, and lisdexamfetamine to close the gap.

Hi, thanks for the response.  My "cycling" is more like I wake up 3 out of 7 and feel "out of it" all day long.  No matter how much caffeine I consume (trying to quit) or anything else I do, I never come out of the fog.  I'm then pissy, irritable, tired, flu-like almost, etc.  The next day may be the same, or the next day may be way better... it's like rolling the dice every morning when I wake up.

I'll read up on Lithium vs Valproate, but yes I mainly have depression and anxiety along with my mood swings.  

Share this post


Link to post
Share on other sites
On 2/9/2018 at 6:25 AM, looking for answers said:

lamictal i  metaboloze fast but went up tp 350, it was "ok" but wasnt for me lithium far better

How was lithium better?  How did it compare to Lamictal for you?  Thanks. 

Share this post


Link to post
Share on other sites

For me the lithium had some anti depressive effects, first time a med had that in years. Not enough to knock out depression by help

it also took away my anxiety and irritability. I know lamictal is supposed to be great for depression but not for me

  • Thanks 1

Share this post


Link to post
Share on other sites

I take both Lamictal and lithium. I take the lithium as an add-on to Lamictal to help with depression. It's been a really good combo for me.

  • Thanks 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×